Prior to having a thyroid storm, I had no idea I even had a thyroid issue. Turns out I have a bad case of Graves disease. I have a lump in my throat (goiter) that I didnt even notice til I had the storm. My labs the day of the storm are as follows:
T3 uptake 50.07 (25-36)
T4 22.2 (5.4-12.0)
FTI 11.12 (1.25-4.55)
TSH 0.03 (0.4-5.3)
FT4 5.79 (0.8-1.6)
T3 Free 9.35 H
I was put on Propanolol 40 mg, four times a day, PTU 200 MG, every 4 hours (total 1200mg), and iodide 1 hour after the PTU.
My meds were changed to PTU 150 mg, three times daily and Propanolol 40 mg, three times daily. (Note: 5 days later, my propanolol is 40 mg twice a day).
Can someone please explain what all this means? I obviously have made a remarkable recovery in a short amount of time. Is there anything I should be aware of when eating? I keep reading dairy is bad but I drink 3 shakes a day with ensure and ice cream (I lost 15 pounds in 2 weeks prior to the thyroid storm so I am trying to gain weight back).
Also, my doctor says to take the PTU three times daily divided evenly during my waking hours. Is this okay? I would be without any PTU for about 8 to 10 hours at night. I worry about another storm. My anxiety is thru the roof right now.
I noticed when taking PTU everry 8 hours, spaced evenly, I would get heart palpitations and chest pain 6 hours into my medication. If I take my PTU spaced evenly during my waking hours, how can I avoid the chest pains and palpitations that I might experience in the middle of night due to the long gap?
Take your beta blocker as you get into bed...that way it will help the levels from rising whilst asleep and also keep the FT3 down a fraction.
You are one lucky person to be alive with those first levels!
DO NOT DRINK ENSURE.
It is loaded with Iodine and will put you back into thyroid storm and next time you may not be so lucky.
Worry about the thyroid first and the weight later.
Your T3 is at a safe level and will continue to go down whilst on the PTU....NOW you have to make sure you dont go HYPO on it as this can happen quickly too.
Sorry to say but with Graves and Hyperthyroidism, you will be on a see-saw from hyper to hypo to hyper and should be monitored closely.
Take your last PTU dose while in bed at night with your beta blocker and first thing when you wake up.
The thyroid 'fires up' around 3-4am every morning so dont be surprised if you wake up around that time for no reason.
its your thyroid 'dumping'.
But please...STOP the Ensure as you are aggravating the thyroid to produce more thyroid hormone whilst drinking the Ensure shakes.
You are on 80mg of propanonol (I gather Inderal?) ....split the 80mg dose up as follows:
20mg when you wake
If you continue to do this you will be ok but I must add that as your levels were so high....your Endo may suggest permanant treatment for you as being that hyper puts strain on the heart muscles and can damage them.
Start researching about RAI and Thyroidectomy as I think thats where you may be headed.
Message me if you have any questions......I had thyroid storm (3 times in 2 weeks) prior to RAI last June.
Debs (Graves, Hyperthyroidism, RAI June 2008, Keyhole TT Sept 2008...doing great now)
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.